Minnesota, 2024

Winter Weather in Minnesota, December 4, 2024

December 4, 2024 · NWS FGF · 11 events in 11 counties and zones

A snow squall moved down the valley from north to south in the morning hours of December 4th, 2024.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A snow squall moved down the valley from north to south in the morning hours of December 4th, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 4, 5:54 AM CST, 1 hour 1 minute earlier. Its key messages:

  • Due to mild evening temperatures (above 32F in eastern ND and the Red River valley) and some light drizzle, freezing drizzle, the snow on the ground has become likely less blowable.
  • To handle the lesser blowing snow issues with the prob snow table showing 50-79 pct classification felt widespread blizzard conditions not likely, and went advisory in watch area.
  • Probability for blizzard conditions are 20 percent.
Area forecast discussion, Dec 4, 5:54 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
554 AM CST Wed Dec 4 2024

.KEY MESSAGES...

- Due to mild evening temperatures (above 32F in eastern ND and
  the Red River valley) and some light drizzle, freezing
  drizzle, the snow on the ground has become likely less
  blowable.

- To handle the lesser blowing snow issues with the prob snow
  table showing 50-79 pct classification felt widespread
  blizzard conditions not likely, and went advisory in watch
  area.

- Probability for blizzard conditions are 20 percent.

&&

.UPDATE...
Issued at 554 AM CST Wed Dec 4 2024

The warm air advection through the night coupled with periods
of freezing drizzle and some areas of freezing rain have crusted
over most of our blowable snowpack. This has decreased our
confidence in Blizzard impacts throughout today, however in
light snow showers visibilities may reduce low enough to meet
blizzard criteria for a brief period. Wind gusts up to 45mph
have been reported within the valley and outside the valley wind
gusts have been between 30 to 35mph with the exception of Devils
lake that reported a wind gust of up to 40mph.

&&

.DISCUSSION...
Issued at 329 AM CST Wed Dec 4 2024

...Synopsis...

500 mb wave moving thru NW Ontario. Water vapor shows drying of
atmosphere and best wind gust potential into SW MB and moving
into NE ND at 09z. This will spread over the fcst area this
morning.

...TODAY...

Cold front located from near Baudette to near Fosston to just
north of Fargo to between Valley City and Cooperstown at 09z.
Initial drizzle ahead of the front in warmer air with mid 30s in
SE ND and WC MN. With front brief wind gusts 45-52 mph then
winds settle into the 25 mph sustained to gusts 35 mph range
northward thru the northern RRV. Obs and webcams indicate some
light snow/flurries at times but vsbys remain 1 3/4 to 6SM.
Upstream radar and obs in S Manitoba indicated scattered snow
showers as well and would expect scattered light snow into the
afternoon over most areas as colder air and gusty winds spread
over the area.

Huge uncertainty is blowing snow impacts. Blowing snow table
indicates need 30-32kt sustained with temps 13-15F to generate
moderate blizzard (Prob snow 50-79 pct) potential with
periodically bad in rural areas, and need temps in the single
digits with similar winds to generate widespread blizzard
conditions out of town which may yet occur but less certain.

Based on what I looked over....blowing snow classifications are
in the areas to definite range over E ND and western MN. These
would indicate advisory conditions with localized blizzard
impacts but not lasting 3 hours.

So for this reason went advisory for winter storm watch area.

Soundings indicate a well mixed layer with wind gust potential
around 45 kts and sustained 27-30 kts. Briefly higher winds
possible.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 554 AM CST Wed Dec 4 2024

Wind gusts between 30 and 45 knots are to be expected throughout
the day. However, with the freezing drizzle and warm
temperatures earlier in the night. There is uncertainty how much
visibility will reduce due to blowing snow. Because of this
variation to visibility reduction conditions will bounce between
IFR and MVFR at times. The worst case scenario visibilities will
bounce between 1/4 to 1/2sm if the snow crust breaks and becomes
blowable. Around 03z wind gusts should cease and by 06z winds
should be around 10kts from the northwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...Winter Weather Advisory until 6 PM CST this evening for
     MNZ001>005-007-008-013>015-022-027-029-030-040.

&&

UPDATE...MM
DISCUSSION...Riddle
AVIATION...MM
Hazardous weather outlook, Dec 4, 6:20 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
620 AM CST Wed Dec 4 2024

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-051230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
620 AM CST Wed Dec 4 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Winter weather advisory is effect until 6pm. Visibility reductions
of one-half mile are expected due to blowing snow. Travel will be
difficult at times. During light snow showers, brief visibility
reductions of a quarter mile will make travel conditions
impossible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-009-016-017-023-024-028-031-032-051230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
620 AM CST Wed Dec 4 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Periodic snow showers and winds gusting to 40 mph will reduce
visibilities below a mile at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Kittson

When
December 4, 6:55 AM CST to 8:00 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Snow Squall. Donaldson RWIS sensor went from 24G29 1SM -SN at 1245Z to 36G43 1/4SM +SN at 1255Z with corresponding radar signature.

Winter Weather, West Marshall

When
December 4, 7:30 AM CST to 8:30 AM CST
Where
West Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Snow Squall.

Winter Weather, West Polk

When
December 4, 8:15 AM CST to 9:15 AM CST
Where
West Polk forecast zone
Reported by
AWOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Snow Squall. KCRK sensor went from 20G25 3SM -SN at 1355Z to 33G41 1/4SM SN at 1415Z and 31G46 -1/4SM +SN at 1435Z with corresponding radar at time.

Winter Weather, Norman

When
December 4, 9:15 AM CST to 10:15 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Snow Squall. RWIS Sensor 10 miles west of ADA went from 22G31 1/4SM -SN at 1510Z to 33G38 1/8SM +SN at 1520Z with corresponding radar signature at time.

Winter Weather, Mahnomen

When
December 4, 9:30 AM CST to 10:30 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Snow Squall. RWIS Sensor 3 mi SSE Mahnomen went from 30G34 1/2SM -SN at 1520Z to 28G39 1/8SM +SN at 1530Z with corresponding radar signature at time.

Winter Weather, West Becker

When
December 4, 10:00 AM CST to 11:00 AM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Snow Squall. Lake Park RWIS sensor went from 23G30 1/2SM -SN at 1555Z to 33G41 1/8SM +SN at 1600Z with corresponding radar signature at time.

Winter Weather, East Becker

When
December 4, 10:15 AM CST to 11:15 AM CST
Where
East Becker forecast zone
Reported by
AWOS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Snow Squall. KDTL sensor went from 14G29 3/4SM -SN at 1555Z to 28G46 -1/4SM +SN at 1615Z with corresponding radar signature.

Winter Weather, Clay

When
December 4, 10:15 AM CST to 11:15 AM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Snow Squall. KJKJ sensor went from 26G32 1/2SM -SN at 1555Z to 36G43 -1/4SM +SN at 1615Z along with a 6 degree Temp drop in that time with corresponding radar signature.

Winter Weather, Wilkin

When
December 4, 10:40 AM CST to 11:40 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Snow Squall. RWIS sensor went from 24G33 1/2SM -SN at 1630Z to 25G40 1/8SM +SN at 1640Z with corresponding radar signature.

Winter Weather, West Otter Tail

When
December 4, 11:10 AM CST to 12:10 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Snow Squall. RWIS sensor went from 20G31 2SM -SN at 1700Z to 27G44 1/10SM -SN at 1710Z along with a 4 degree T/Td drop in that time with corresponding radar signature from supplementary radar.

Winter Weather, Grant

When
December 4, 11:15 AM CST to 12:15 PM CST
Where
Grant forecast zone
Reported by
AWOS
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Snow Squall. KY63 sensor at Elbow Lake went from 26G33 1SM -SN at 1655Z to 32G38 1/4SM SN at 1715Z with corresponding radar signature from supplementary radar.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1229874, 1229875, 1229876, 1229877, 1229878, 1229881, 1229889, 1229891, 1229899, 1229896, 1229893.